Thunderstorm Wind, Portage
- When
- April 23, 11:00 AM CST
- Where
- Portage County, Junction City
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.583, -89.750
A strong cold front swept into southwest Wisconsin during the mid morning hours. A narrow line of severe thunderstorms developed immediately ahead of the cold front.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
A strong cold front swept into southwest Wisconsin during the mid morning hours. A narrow line of severe thunderstorms developed immediately ahead of the cold front. The storms caused strong winds aloft to reach the surface, resulting in damage to trees and power lines. At least 8,000 customers lost electrical power due to the storms. Thunderstorm winds ripped the tin roof from a barn in Marinette county and downed a shed near Freedom (Outagamie co.). More than 100 trees were downed by thunderstorm winds near Alice Lake (Lincoln co.). Two cottages were destroyed and six others were damaged when trees landed on them. One person sustained a minor injury when a mobile home was flipped on its side by thunderstorm winds 5 miles east northeast of Tomahawk (Lincoln co.).A waterspout developed over the southern part of Green Bay and moved north along the shoreline before it dissipated.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Apr 23, 5:45 AM CST, 5 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 645 AM CDT MON APR 23 2001 QUICK UPDATE SENT TO ADD WIND ADVISORY AND REMOVE REFERENCE TO MORNING SHOWERS. GRB SOUNDING INDICATED 50p KNOTS JUST OFF THE SURFACE. WITH PLENTY OF SUNSHINE THIS MORNING OVER EAST-CENTRAL WILL LIKELY SEE THESE MIX DOWN BY AFTERNOON. COORD WITH MKE...THANKS. .GRB...NONE. TE WWW.CRH.NOAA.GOV/GRB
WIZ005-010>013-018>022-030-031-035>040-045-048>050-231500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 600 AM CDT MON APR 23 2001 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND PARTS OF CENTRAL AND NORTH-CENTRAL WISCONSIN. SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON OVER NORTHEAST AND NORTH-CENTRAL WISCONSIN. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF NORTHEAST AND NORTH-CENTRAL WISCONSIN TODAY. THE BEST CHANCE FOR SEVERE STORMS WILL OCCUR EAST OF A LINE FROM PHELPS TO STEVENS POINT DURING THE AFTERNOON HOURS. THE PRIMARY THREAT IS DAMAGING WINDS...AND POSSIBLY LARGE HAIL. A STRONG COLD FRONT MOVING EAST FROM THE PLAINS WILL INTERACT WITH MOIST...UNSTABLE AIR OVER NORTHEAST WISCONSIN. SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON. THIS OUTLOOK WILL BE UPDATED AT NOON. WEATHER UPDATES CAN BE FOUND IN THE SHORT-TERM FORECAST WHENEVER SIGNIFICANT PRECIPITATION IS OCCURRING OR IMMINENT. TE WWW.CRH.NOAA.GOV/GRB
WIZ005-010>013-018>022-030-031-035>040-045-048>050-231500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 600 AM CDT MON APR 23 2001 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND PARTS OF CENTRAL AND NORTH-CENTRAL WISCONSIN. SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON OVER NORTHEAST AND NORTH-CENTRAL WISCONSIN. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF NORTHEAST AND NORTH-CENTRAL WISCONSIN TODAY. THE BEST CHANCE FOR SEVERE STORMS WILL OCCUR EAST OF A LINE FROM PHELPS TO STEVENS POINT DURING THE AFTERNOON HOURS. THE PRIMARY THREAT IS DAMAGING WINDS...AND POSSIBLY LARGE HAIL. A STRONG COLD FRONT MOVING EAST FROM THE PLAINS WILL INTERACT WITH MOIST...UNSTABLE AIR OVER NORTHEAST WISCONSIN. SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON. THIS OUTLOOK WILL BE UPDATED AT NOON. WEATHER UPDATES CAN BE FOUND IN THE SHORT-TERM FORECAST WHENEVER SIGNIFICANT hPRECIPITATION IS OCCURRING OR IMMINENT. TE WWW.CRH.NOAA.GOV/GRB
The Green Bay radar (KGRB), 130 km away, was scanning. The volume nearest the first event began at 17:01 UTC.
13 thunderstorm wind, 4 hail, 1 waterspout. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, April 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5242356, 5242357, 5242358, 5242354, 5242355, 5242359, 5242360, 5242361, 5242362, 5242363, 5242364, 5242365, 5242366, 5242367, 5242368, 5242369, 5242370, 5242371.